MAUDE Adverse Event Report: TELEFLEX MEDICAL SHERIDAN ET TUBE, CUFFED, SPIRAL-FLEX 7.0; TUBE, TRACHEAL (W/WO CONNECTOR

TELEFLEX MEDICAL SHERIDAN ET TUBE, CUFFED, SPIRAL-FLEX 7.0; TUBE, TRACHEAL (W/WO CONNECTOR
Catalog Number 5-12614
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Unintended Extubation (4564); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Qn#(b)(4).N/a.Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description
It was reported that, "patient was intubated and placed in prone position for spinal surgery, 1.5 hours into the procedure the anest hetist was unable to ventilate the patient, case was abandoned and patient return to supine position.Could not pass y sucker down ett tube or ambu intubating scope, patient then extubated and reintubated with new tube and was able to be ventilated and stabilized.The ett looks to be occluded and not able to advance anything down inside of it - unsure why this situation occurred 1.5 hours into procedure.The anesthetist said airway pressure increased with c02, more muscle relaxant given didn't resolve issue, patient difficult to ventilate, had no option but to cease surgical procedure, unsure if was a sputum plug initially but feel it is more tube related, checked anesthesia circuit which was fine, was able to ventilate patient following extubation without any issues".No patient harm, desaturation, or injury.The patient status is reported as "fine".
 
Additional Manufacturer Narrative
(b)(4).The customer returned two units 5-12614 et tube,cuffed,spiral-flex 7.0 for investigation.Both samples were used during the procedure.One sample was defective and one was the second sample that functioned properly.The second sample was returned for comparison to the defective sample and not because of any defect or issue with the sample itself, per the customer.The returned et tubes were visually examined with and without magnification.Visual examination of the sample that caused this complaint revealed that the tube was kinked near the proximal end of the tube, right below the distal end of the connector.The second sample appeared typical with no defects or anomalies being observed.A functional kink resistance test was performed on the returned et tubes per iso-5361; 2012 edition, annex h - test method to determine resistance.The returned et tubes were pre-conditioned in a water bath at 40 c for 6 hours.First, the sample that caused this complaint was tested.The et tube was strapped securely to a kink test fixture to create a radius of curvature of 40mm.A steel ball of a minimum 75% (5.25mm) of the designated size of the et tube is used to check the potency of the lumen.A ball bearing of 5.25mm was used for the kink test.The ball bearing could not pass freely through the tube.Resistance was met at the distal end of the connector when the ball entered on the proximal side of the tube and approximately at the 26cm marker when the ball entered at the distal end of the tube.This is the location that is kinked on the tube.The second sample was also tested and the 5.25mm ball bearing was able to freely pass through the tube from both directions.No issues were found with the second sample which confirms what the customer stated.A device history record review was performed and no relevant findings were identified.The ifu for this product states, "to obtain optimum staple closure, the trigger must be squeezed all the way in." the reported complaint of "tube kinked" was confirmed based upon the samples received.Both samples that were used during the procedure were returned.One sample was defective and one was the second sample that functioned properly.The second sample was returned for comparison to the defective sample and not because of any defect or issue with the sample itself, per the customer.Visual examination of the sample that caused this complaint revealed that the tube was kinked near the proximal end of the tube, right below the distal end of the connector.The other device sent for comparison had no visual defects observed.The returned et tubes were functionally tested for kinking.A ball bearing could not freely pass through the tube that caused this complaint.Resistance was met at the same location where the tubing was kinked.The other tube was able to pass the kink test with no issues.A device history record review was performed on the spiral-flex et tube with no evidence to suggest a manufacturing related cause.The damage observed on the et tube is consistent with damage that can be caused by pinching the tube with high force.It could not be determined what caused the tube to kink, but it could have been caused by the positioning of the patient and/or the patient biting the tube.A bite block was not returned with the tube.Based on the location and the type of damage observed, unintentional user error caused or contributed to this event.Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Qn# (b)(4).In section d provided the full udi # udi related data quality updates only.Additionally added the brand name of the device.Other remarks: n/a.Corrected data: n/a.

Brand Name
SHERIDAN ET TUBE, CUFFED, SPIRAL-FLEX 7.0
Common Device Name
TUBE, TRACHEAL (W/WO CONNECTOR
Manufacturer (Section D)
TELEFLEX MEDICAL
morrisville NC
Manufacturer (Section G)
TELEFLEX MEDICAL
rancho el descanso
tecate 21478
MX   21478
Manufacturer Contact
marling heaton
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17855553
Report Number3003898360-2023-01368
Device Sequence Number12485292
Product Code BTR
UDI-Device Identifier04026704397402
UDI-Public(01)04026704397402(11)221026(17)271025(10)73K2200858(21)
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K844296
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number5-12614
Device Lot Number73K2200858
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2023
Supplement Date Received by Manufacturer10/26/2023
Not provided
Initial Report FDA Received Date10/02/2023
Supplement Report FDA Received Date10/27/2023
07/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.; N/A.; N/A.
Patient SexUnknown